Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 116, NWS Des Moines, IA

June 24, 2003Calhoun County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2003, 1:14 AM CDT for Calhoun County, Webster County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 1:14 AM CDT (06:14 UTC)
Expired
Jun 24, 2003, 2:00 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Calhoun County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 12:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1955 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WUUS53 KDMX 240614
SVRDMX
IAC025-187-240700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
114 AM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WEBSTER COUNTY IN CENTRAL IOWA
  CALHOUN COUNTY IN WEST CENTRAL IOWA

* UNTIL 200 AM CDT

* AT 111 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF JOLLEY...OR ABOUT 33 MILES
  WEST OF FORT DODGE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES SOUTH OF JOLLEY AROUND 120 AM...
  NEAR ROCKWELL CITY AROUND 130 AM...
  6 MILES SOUTH OF KNIERIM AROUND 140 AM...
  NEAR SOMERS AROUND 145 AM AND
  5 MILES NORTH OF FARNHAMVILLE AROUND 150 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM TUESDAY
MORNING FOR NORTHWESTERN IOWA.

LAT...LON 4254 9488 4222 9479 4224 9436 4254 9443

JOHNSON

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:25 PM CDT, 9 hours 49 minutes earlier.

Area forecast discussion, Jun 23, 3:25 PM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT MON JUN 23 2003

OUTFLO BNDRY MXG OUT OVR KS NOW AND FEEL FOCUS OF ACTVTY WL E TO THE
N.  SHUD NOT SEE ANY DVLPMT IN CWA UNTIL AROUND 03Z IN THE NW.
CORFIDI VEC SUG SYS WL DVLP SWD AND FEEL I-80 IS ABT THE LIMIT.
PCPN LFTS OUT ERY IN AM WITH DRY DAY TUE BFR NXT RND...A FEW HRS
ERLYR...DVLPS NW IA ERY EVE.  PCPN SWEEPS SEWD SLOWLY WITH WET DAY
WED.  FEEL PCPN WL BE OUT BY 12Z/THU, BUT BLENDED IN FOR A WHILE IN
THE AM.  QUIET WX AFT THAT WITH BLO NORM TEMPS AND WX REMAINING TO
THE N OF IA.

.DSM...NONE

MS JUN 03
Hazardous weather outlook, Jun 23, 7:10 PM CDT, 6 hours 4 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-241100-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP OVER NORTH CENTRAL NEBRASKA
EARLY THIS EVENING.  THE THUNDERSTORMS SHOULD MOVE EAST INTO WESTERN
IOWA AFTER 1000 PM.  SOME THUNDERSTORMS MAY BE SEVERE DURING THE
OVERNIGHT HOURS OVER WESTERN IOWA WEST OF I35 WITH THE BEST SEVERE
WEATHER POTENTIAL NORTHWEST OF A DENISON...FORT DODGE...MASON CITY
LINE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER
THREATS.  HEAVY RAIN WILL BE POSSIBLE WITH LOCALLY UP TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INSTABILITY WILL REMAIN STRONG TUESDAY AND PERSIST INTO WEDNESDAY
NIGHT ACROSS ALL OF CENTRAL IOWA.  DAYTIME HEATING WILL PRODUCE
STRONG INSTABILITY BY MID AFTERNOON ON BOTH DAYS.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP DURING THE LATE AFTERNOON...MAINLY IN
NORTHWESTERN IOWA OR ADJACENT PORTIONS OF SOUTH DAKOTA AND
MINNESOTA. THESE STORMS ARE THEN EXPECTED TO DROP INTO IOWA DURING
THE EVENING AND OVERNIGHT HOURS. SEVERE WEATHER IS LIKELY WITH THESE
STORMS...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.  ISOLATED
TORNADOES MAY ALSO OCCUR...PRIMARILY IN THE EVENING HOURS.  HEAVY
RAINS WILL REMAIN POSSIBLE DURING THIS TIME AS WELL WITH PLENTY OF
MOISTURE IN THE ATMOSPHERE.  IF HEAVY RAINS OCCUR MONDAY
NIGHT...THEN ANY ADDITIONAL RAINS ON TUESDAY OR WEDNESDAY WOULD ONLY
AGGRAVATE CONDITIONS. CONTINUE TO MONITOR THE FORECAST FOR
ADDITIONAL UPDATES OR CHANGES TO THIS POTENTIAL SEVERE WEATHER EVENT
FOR CENTRAL IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE WEST OF I35 TONIGHT.  SPOTTER
ACTIVATION WILL LIKELY BE NEEDED SOMETIME TUESDAY AND WEDNESDAY
ACROSS ALL OF CENTRAL IOWA.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:03 PM CDTSevere Thunderstorm WarningDMXPocahontas57 min
Jun 23, 11:35 PM CDTTornado WarningDMXPocahontas40 min
Jun 24, 12:08 AM CDTSevere Thunderstorm WarningDMXHumboldt37 min
Jun 24, 12:28 AM CDTSevere Thunderstorm WarningDMXSac47 min
Jun 24, 1:22 AM CDTSevere Thunderstorm WarningDMXHumboldt, Webster53 min
Jun 24, 1:38 AM CDTSevere Thunderstorm WarningDMXGreene, Webster37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.